Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 48, NWS Sioux Falls, SD

May 30, 1998Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 7:55 AM CDT for Dixon County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 7:55 AM CDT (12:55 UTC)
Expired
May 30, 1998, 8:25 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:57 AM CDTHail 0.75Dixon, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 301255 RRA
SVRFSD
NEC051-301325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 AM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 825 AM CDT

* AT 752 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 29 MILES WEST OF SIOUX CITY  OR 6 MILES
  WEST OF ALLEN MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLEN                    AROUND 755 AM CDT
  WATERBURY                AROUND 805 AM CDT

AT 750 AM CDT MARBLE SIZE HAIL WAS REPORTED IN DIXON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:10 PM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, May 29, 9:10 PM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT FRI MAY 29 1998

CURRENT INDEPTH HAND UPR AIR ANALYSIS SHOWS LOW PRES SETTING UP WY/MONT
SLOWER/STGR/FURTHER S THAN MODELS ESP NGM...FAIRLY TYPICAL. INCRG SELY
FLW INTO HIGH PLAINS WL DRAW IN CONSIDERABLE LOW LVL MOISTURE AND WITH
STG DYNAMICS/COOLING ALOFT MOVG E FM RCKYS WL SET OFF INCRG TSTMS IN
WRN SD AND NW NEB RIDING EWD DURG NGT INTO MORE FAVORABLE MOISTURE AND
LIFT. PSBLTY OF A FEW HVY AND/OR SVR TSTMS IN FCST AREA ANYTIME FM LATE
TNGT THRU SAT EVE. WL UPDATE FIRST PERIOD TO INCLUDE HIGHER POPS AND
WARMER TEMPS IN NW PART OF CWA FOR TNGT.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, May 30, 4:35 AM CDT, 3 hours 20 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072-
080-081-089-090-097-098-NEZ013-014-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT MAY 30 1998

...MODERATE RISK OF SEVERE WEATHER TODAY...SOME THIS MORNING AND
SOME THIS EVENING...

SATURDAY SHOULD SHAPE UP TO BE AN ACTIVE DAY ACROSS SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA.
IT APPEARS THAT SEVERE WEATHER WILL COME IN TWO PUNCHES.  THE FIRST
IS EXPECTED TO OCCUR IN THE PREDAWN AND MORNING HOURS.  A CLUSTER OF
THUNDERSTORMS FED BY A MOIST AND UNSTABLE AIR FLOW OVER A NEARLY
STATIONARY WARM FRONT ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER WILL
SLIDE FROM SOUTH CENTRAL THROUGH SOUTHEAST SOUTH DAKOTA BY MID MORNING.
THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH
OF CENTRAL AND EASTERN SOUTH DAKOTA AND ADJOINING NEBRASKA UNTIL 10 AM
CDT.

THE SUN IS EXPECTED TO EMERGE DURING THE DAY BEHIND THIS CLUSTER AS
THE WARM FRONT MOVES SLOWLY NORTHWARD...WITH MUCH OF THE AREA EXPECTED
TO HEAT INTO THE 80S BY LATE AFTERNOON...WITH AROUND 90 DEGREES FOR
NORTHEAST NEBRASKA AND ACROSS MUCH OF NORTHWEST IOWA.  AN AREA OF LOW
PRESSURE WILL RIPPLE EAST ALONG THE FRONT AND MOVE INTO CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EASTERN SOUTH DAKOTA THIS EVENING. ADDITIONAL
THUNDERSTORMS WILL FIRE UP WITH THE APPROACH OF EVENING FROM CENTRAL
TO NORTHEAST SOUTH DAKOTA...AND MAY BECOME SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WIND WHILE SLAMMING ACROSS THE FOUR STATE
AREA.

YOU SHOULD BE SURE TO KEEP UP WITH THE LATEST ON THE POSSIBLE SEVERE
WEATHER TODAY BY MONITORING NOAA WEATHER RADIO OR ANOTHER RELIABLE
WEATHER SOURCE.

CHAPMAN
Special weather statement, May 30, 4:35 AM CDT, 3 hours 20 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072-
080-081-089-090-097-098-NEZ013-014-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT MAY 30 1998

...MODERATE RISK OF SEVERE WEATHER TODAY...SOME THIS MORNING AND
SOME THIS EVENING...

SATURDAY SHOULD SHAPE UP TO BE AN ACTIVE DAY ACROSS SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA.
IT APPEARS THAT SEVERE WEATHER WILL COME IN TWO PUNCHES.  THE FIRST
IS EXPECTED TO OCCUR IN THE PREDAWN AND MORNING HOURS.  A CLUSTER OF
THUNDERSTORMS FED BY A MOIST AND UNSTABLE AIR FLOW OVER A NEARLY
STATIONARY WARM FRONT ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER WILL
SLIDE FROM SOUTH CENTRAL THROUGH SOUTHEAST SOUTH DAKOTA BY MID MORNING.
THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH
OF CENTRAL AND EASTERN SOUTH DAKOTA AND ADJOINING NEBRASKA UNTIL 10 AM
CDT.

THE SUN IS EXPECTED TO EMERGE DURING THE DAY BEHIND THIS CLUSTER AS
THE WARM FRONT MOVES SLOWLY NORTHWARD...WITH MUCH OF THE AREA EXPECTED
TO HEAT INTO THE 80S BY LATE AFTERNOON...WITH AROUND 90 DEGREES FOR
NORTHEAST NEBRASKA AND ACROSS MUCH OF NORTHWEST IOWA.  AN AREA OF LOW
PRESSURE WILL RIPPLE EAST ALONG THE FRONT AND MOVE INTO CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EASTERN SOUTH DAKOTA THIS EVENING. ADDITIONAL
THUNDERSTORMS WILL FIRE UP WITH THE APPROACH OF EVENING FROM CENTRAL
TO NORTHEAST SOUTH DAKOTA...AND MAY BECOME SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WIND WHILE SLAMMING ACROSS THE FOUR STATE
AREA.

YOU SHOULD BE SURE TO KEEP UP WITH THE LATEST ON THE POSSIBLE SEVERE
WEATHER TODAY BY MONITORING NOAA WEATHER RADIO OR ANOTHER RELIABLE
WEATHER SOURCE.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:45 AM CDTSevere Thunderstorm WarningFSDDakota35 min
May 30, 9:36 AM CDTSevere Thunderstorm WarningFSDDixon34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.